Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 161, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2011, 1:34 PM EDT for 5 counties in Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 1:34 PM EDT (17:34 UTC)
- Expired
- May 24, 2011, 2:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:01 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KJKL 241734 SVRJKL KYC013-051-095-121-131-241815- /O.NEW.KJKL.SV.W.0161.110524T1734Z-110524T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 134 PM EDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN CLAY COUNTY IN SOUTHEAST KENTUCKY... WEST CENTRAL HARLAN COUNTY IN SOUTHEAST KENTUCKY... NORTHERN KNOX COUNTY IN SOUTHEAST KENTUCKY... SOUTHWESTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 215 PM EDT * AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEIDRICK...OR NEAR BARBOURVILLE...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... GIRDLER...BAUGHMAN...HINKLE...GREEN ROAD...OLD FLAT LICK...FOUNT... HAVEN...WOOLLUM...DEWITT...BARNYARD...WALKER...SCALF...SALT GUM... LINCOLN...OGLE...MILLS...FIELD...EROSE...BRIGHTSHADE AND BOTTO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3718 8350 3689 8334 3682 8392 3694 8399 TIME...MOT...LOC 1734Z 250DEG 36KT 3689 8383 WIND...HAIL 60MPH 1.00IN $$ GEOGERIAN
3 follow-up statements
560 WWUS53 KJKL 241743 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 143 PM EDT TUE MAY 24 2011 KYC013-051-095-121-131-241815- /O.CON.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/ CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY- 143 PM EDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BELL...WEST CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM EDT... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIMBLE...OR NEAR BARBOURVILLE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... WOOLLUM...DEWITT...BARNYARD...WALKER...SCALF...SALT GUM... LINCOLN...OGLE...MILLS...FIELD...EROSE...BRIGHTSHADE...BOTTO... LIPPS...ICE CLIFF...PLANK...ASHERS FORK...GARDNER...SKIDMORE AND SANDY FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3697 8393 3718 8350 3689 8334 3683 8385 TIME...MOT...LOC 1743Z 250DEG 36KT 3691 8378 WIND...HAIL 60MPH 1.00IN $$ GEOGERIAN
486 WWUS53 KJKL 241752 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 152 PM EDT TUE MAY 24 2011 KYC013-051-095-121-131-241815- /O.CON.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/ CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY- 152 PM EDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BELL...WEST CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM EDT... AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SALT GUM...OR 12 MILES NORTH OF PINEVILLE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... FIELD...EROSE...BRIGHTSHADE...BOTTO...LIPPS...ICE CLIFF...PLANK... ASHERS FORK...GARDNER...SKIDMORE...SANDY FORK...QUEENDALE...SPRING CREEK...CREEKVILLE...MARCUM...SAYLOR...ROARK...SPRUCE PINE... WARBRANCH AND BOBS FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3685 8368 3704 8378 3718 8350 3689 8334 TIME...MOT...LOC 1752Z 250DEG 36KT 3695 8366 WIND...HAIL 60MPH 1.00IN $$ GEOGERIAN
428 WWUS53 KJKL 241814 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 214 PM EDT TUE MAY 24 2011 KYC013-051-095-121-131-241823- /O.EXP.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/ CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY- 214 PM EDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELL...WEST CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 215 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT. LAT...LON 3685 8368 3704 8378 3718 8350 3689 8334 TIME...MOT...LOC 1813Z 250DEG 36KT 3701 8338 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:28 PM EDT, 6 minutes earlier.
Area forecast discussion, May 24, 1:28 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 128 PM EDT TUE MAY 24 2011 .SHORT TERM.../THE REST OF TODAY/ CURRENT SEVERE THREAT HAS DIMINISHED BUT WITH ADDITIONAL CONVECTION DEVELOPING OVER WRN KY WILL CONTINUE SEVERE TSRA WATCH. HAVE SUPPRESSED MAX EMPS A COUPLE DEG DUE TO CLOUD COVER AND RAIN THIS MORNING. WITH THE HIGH DWPTS...IT WILL BE HARDER FOR HIGHS TO CLIMB TO PREVIOUS FCST. IT/S GOING TO BE A STEAMY DAY AND THIS COULD LEAD TO ADDITIONAL TSRA WITH ANY DISTURBANCE THAT LIFTS THE LOWER LAYERS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ UPDATED FORECAST TO INCORPORATE SEVERE THUNDERSTORM WATCH FOR AREAS MAINLY SOUTH OF I-64. INITIAL THREAT APPEARS TO BE HAIL...BUT WINDS COULD BECOME A BIGGER THREAT LATER THIS MORNING. FORECAST UPDATE IS ALREADY OUT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY/ AFTER A BRIEF LULL IN ACTIVITY DURING THE REMAINDER OF THE OVERNIGHT AND PREDAWN HOURS...SHOWERS AND STORMS ARE EXPECTED TO MOVE ACROSS EASTERN KENTUCKY JUST AFTER SUNRISE...AS A SHORTWAVE TROUGH MOVES OUT OF THE PLAINS AND ACROSS THE OHIO VALLEY DURING THE DAY TODAY. SHOWERS AND STORMS ARE EXPECTED TO BEGIN FORMING YET AGAIN AN HOUR OR TWO AFTER SUNRISE...WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS EXPECTED FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THE BEST CHANCE FOR STORMS WILL OCCUR DURING THE AFTERNOON HOURS...AS DAYTIME HEATING AND INSTABILITY WILL BE PEAKING ONCE AGAIN. PERSISTENT SOUTHWEST TO SOUTHERLY FLOW WILL CONTINUE TO BRING GULF OF MEXICO MOISTURE INTO THE AREA...PROVIDING THE FUEL NEEDED TO SUSTAIN CONVECTIVE ACTIVITY. SURFACE ANALYSIS FROM THE SPC WEBSITE REVEAL THE PRESENCE OF A CORRIDOR OF STRONG THETAE ADVECTION NOSING INTO THE CENTRAL AND EASTERN PORTIONS OF KENTUCKY THIS MORNING...ALONG WITH SEVERAL AREAS OF ENHANCED LOW LEVEL MOISTURE CONVERGENCE EXTENDING FROM SOUTHWESTERN MISSOURI EASTWARD ALONG THE KENTUCKY AND TENNESSEE STATE LINE. IN SPITE OF LESS THAN LESS THAN FAVORABLE MIDDLE AND UPPER LEVEL WIND PROFILES...THE AFOREMENTIONED COMPONENTS SHOULD BE ENOUGH TO OVERCOME THE LACK OF STRONG DYNAMICS. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE NUMBER ONE CHALLENGE FOR TODAY FORECAST WILL BE PINPOINTING EXACTLY WHERE AND WHEN NEW SHOWERS AND STORMS WILL BEGIN TO FIRE. WITH NUMEROUS OUTFLOW BOUNDARIES IN PLACE ACROSS THE NORTHERN TWO THIRDS OF EASTERN KENTUCKY...TRIGGERS FOR CONVECTION WILL BE SCATTERED ALL OVER THE PLACE. THAT BEING SAID...MODIFIED THE INHERITED FORECAST TO REFLECT A SEVERAL HOUR PERIOD OF LITTLE OR NO CONVECTIVE ACTIVITY LASTING THROUGH EARLY TUESDAY MORNING. AFTER 15Z OR SO...EXPECT SHOWERS AND STORMS TO BEGIN POPPING UP AS THE AFOREMENTIONED SHORTWAVE APPROACHES. EVEN THOUGH THE VARIOUS MODELS ARE HAVING A DIFFICULT RESOLVING THE TIMING AND EXTENT OF CONVECTION TODAY AND TONIGHT...DECIDED TO CONTINUE THE TREND OF HIGH CHANCE TO LIKELY POPS IN THE FORECAST...AS AMPLE INSTABILITY...GOOD MIDDLE AND UPPER LEVEL DYNAMICS...AND THE PASSAGE OF A FAIRLY WELL DEFINED SHORTWAVE...SHOULD PROVIDE ALL THE INGREDIENTS NECESSARY FOR SCATTERED LINES OR CLUSTERS OF THUNDERSTORMS TO FORM THROUGHOUT THE DAY TODAY. TWEAKED THE TEMPERATURE...WIND...AND SKY COVER FORECASTS HERE AND THERE...ACCOUNTING FOR REAL TIME TRENDS AND THE LATEST MODEL DATA. ALL IN ALL IT WAS DIFFICULT TO JUSTIFY MAKING ANY MAJOR CHANGES TO THE FORECAST DUE TO THE AMOUNT OF UNCERTAINTY INVOLVED. MOST OF THE MODELS DO SUPPORT INCREASING CONVECTIVE ACTIVITY THROUGHOUT THE DAY TODAY...WITH THINGS PEAKING DURING THE AFTERNOON HOURS. THE MODEL SOUNDINGS CONTINUE TO DEPICT LARGE AMOUNTS OF CAPE...MINUS 5 TO MINUS 7 LIFTED INDICES...AND TOTAL TOTALS INDEX VALUES EXCEEDING 50...ALL OF WHICH FAVOR THE POTENTIAL FOR STRONG TO SEVERE STORMS TODAY AND TONIGHT. THE QUESTION WILL REMAIN WHEN WILL THINGS BEGIN TO FIRE AND WHAT WILL THE TRIGGERS BE. ANY LEFT OVER OUTFLOW BOUNDARIES WOULD PROVIDE POTENTIAL INITIATIONS SITES FOR SHOWERS AND STORMS...PROVIDED ALL THE THE OTHER NECESSARY INGREDIENTS ARE IN PLACE. A SERIES OF SHORTWAVES WILL BRING NUMEROUS ROUNDS OF SHOWERS AND STORMS TO EASTERN KENTUCKY THROUGH WEDNESDAY NIGHT. THERE SHOULD BE A BRIEF LULL IN THE ACTIVITY ON THURSDAY...AS A COLD FRONT BEGINS TO FINALLY MOVE OUT OF THE SOUTHERN PLAINS AND ACROSS THE OHIO AND TENNESSEE VALLEYS LATE THURSDAY. TEMPERATURES WILL CONTINUE TO RUN WELL ABOVE NORMAL FOR THE REST OF THE WEEK. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/ VERY POTENT SHORTWAVE WILL PIVOT NORTHEAST ACROSS THE OHIO VALLEY TO START THE PERIOD THURSDAY NIGHT INTO FRIDAY. THIS WILL LIKELY TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR ALL OF EASTERN KENTUCKY. CONTINUED TO NUDGE POPS UP AS THURSDAY NIGHT INTO FRIDAY MORNING IS LOOKING VERY WET. MODELS ARE IN DECENT AGREEMENT WITH REGARDS TO THE HIGHER PRECIPITATION CHANCES. BY FRIDAY AFTERNOON...A SECOND...BUT WEAKER SHORTWAVE WILL PUSH INTO THE REGION...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS IN EASTERN KENTUCKY. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOSE ANY DAYTIME INSTABILITY. FINALLY...A THIRD SHORTWAVE IS PEGGED TO IMPACT THE AREA ON SATURDAY...PROVIDING ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS. AFTER SATURDAY EVENING...THE FORECAST IS TRENDING MUCH DRIER. BOTH THE GFS AND ECMWF BRING SUBSTANTIAL MID AND UPPER LEVEL RIDGING INTO THE TENNESSEE AND OHIO RIVER VALLEYS. MODELS INSIST THIS RIDGING WILL BE FAIRLY PERSISTENT INTO MUCH OF NEXT WEEK AND BECOME EVEN STRONGER. THIS SHOULD YIELD A DRIER PERIOD OF WEATHER FOR THE REGION. THE MILD WEATHER WILL PERSIST THROUGH THE EXTENDED WITH HIGHS WELL INTO THE 80S AND LOWS IN THE 60S. && .AVIATION.../18Z TO 18Z/...UPDATED TAF FORECAST REMAINS CHALLENGING WITH ONGOING PCPN AND EXPECTED ACTIVITY THIS AFTERNOON AND EVENING AS WAVES OF CONVECTION STILL FORMING TO OUR WEST ACROSS CENTRAL KY. IN GENERAL...VFR CONDITIONS ARE EXPECTED...EXCEPT FOR MVFR/IFR WHERE STORMS MOVE THROUGH AND PRODUCE HEAVY RAINFALL. THE THREAT FOR SHOWERS AND STORMS WILL EXIST THROUGH AT LEAST 00Z TONIGHT...WITH RAIN CHANCES TAPERING OFF QUICKLY AFTER SUNSET. EXPECTING SOME LOW STRATUS IN THE MORNING WHICH WILL AFFECT PRIMARILY JKL WITH LIFR ON RIDGETOP LOCATION. LOW CIGS WILL LIFT DURING THE MORNING HOURS BUT ANOTHER ROUND OF SHRA/TSRA PROBABLE ON WED AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR KYZ058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...AR/DUSTY LONG TERM....KAS AVIATION...DUSTY
Hazardous weather outlook, May 24, 7:16 AM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 716 AM EDT TUE MAY 24 2011 KYZ044-050>052-251200- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 716 AM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM LATE THIS MORNING INTO EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS STRONG OR DAMAGING WINDS THROUGH WEDNESDAY. KYZ058>060-068-069-079-080-083>088-104-106>120-251200- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 716 AM EDT TUE MAY 24 2011 ...SEVERE THUNDERSTORM WATCH 352 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS STRONG OR DAMAGING WINDS THROUGH WEDNESDAY. KAS
In the hours before
Local storm report, May 24, 11:43 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM TSTM WND DMG RACCOON 37.49N 82.44W
05/23/2011 PIKE KY DEPT OF HIGHWAYS
TREES DOWN BETWEEN HIGHWAY 460 AND 40.
&&
TBREWERLocal storm report, May 24, 12:00 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG 4 N SALYERSVILLE 37.80N 83.06W
05/23/2011 MAGOFFIN KY DEPT OF HIGHWAYS
TREES DOWN BETWEEN HIGHWAY 460 AND 40.
&&
RAYLocal storm report, May 24, 12:38 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND DMG DELTA 36.86N 84.66W
05/24/2011 WAYNE KY LAW ENFORCEMENT
POWER LINES AND TREES ARE DOWN AND BLOCKING THE ROAD IN
THE DELTA COMMUNITY ON BRAMMER HILL ROAD.
&&
TBREWERLocal storm report, May 24, 12:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1249 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL WHITLEY CITY 36.72N 84.48W
05/24/2011 E0.50 INCH MCCREARY KY TRAINED SPOTTER
&&
TBREWERLocal storm report, May 24, 12:51 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1251 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL WHITLEY CITY 36.72N 84.48W
05/24/2011 E0.50 INCH MCCREARY KY PUBLIC
&&
TBREWERSpecial weather statement, May 24, 1:14 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 114 PM EDT TUE MAY 24 2011 KYZ085>087-116-241745- WHITLEY-CLAY-KNOX-BELL- 114 PM EDT TUE MAY 24 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145 PM EDT TUESDAY AFTERNOON... EXTREME SOUTH CENTRAL CLAY... CENTRAL KNOX... CENTRAL WHITLEY AND NORTH CENTRAL BELL. AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOLDBUG...OR NEAR WILLIAMSBURG...MOVING EAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INDIAN CREEK AROUND 120 PM EDT...PROVIDENCE AROUND 125 PM EDT...YEAGER AROUND 130 PM EDT...YEAGER AROUND 135 PM EDT...WALKER AROUND 140 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON FOR EASTERN KENTUCKY. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:25 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 35 min |
| May 23, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 44 min |
| May 23, 8:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin, Morgan, Wolfe | 33 min |
| May 23, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Morgan | 48 min |
| May 24, 7:45 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 45 min |
| May 24, 8:16 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 44 min |
| May 24, 9:01 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Whitley | 119 min |
| May 24, 9:08 AM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 112 min |
| May 24, 2:39 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry, Pike | 4 hr |
| May 24, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 24, 3:08 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 4 more | 4 hr |
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 48 min |
| May 24, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 50 min |
| May 24, 3:27 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher, Perry | 19 min |
| May 24, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 45 min |
| May 24, 3:46 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 29 min |
| May 24, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Leslie | 63 min |
| May 24, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Whitley | 56 min |
| May 24, 4:36 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 3 hr |
| May 24, 4:41 PM EDT | Tornado Warning | JKL | Harlan | 19 min |
| May 24, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 23 min |
| May 24, 5:02 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 2 more | 6 hr |
| May 24, 6:34 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.